0
RESEARCH PAPERS

General Dynamic Equations of Helical Springs With Static Solution and Experimental Verification

[+] Author and Article Information
Yuyi Lin, Albert P. Pisano

Mechanical Engineering Department, University of California, Berkeley, CA 94720

J. Appl. Mech 54(4), 910-917 (Dec 01, 1987) (8 pages) doi:10.1115/1.3173138 History: Received February 23, 1987; Revised May 19, 1987; Online July 21, 2009

Abstract

The general dynamic equations of helical compression springs with circular wire cross section, variable pitch angle, and variable helix radius are derived. The equations are formulated by Hamilton’s principle and a variational method. In contrast to previous studies, the effects of coil flexure bending, variable pitch angle and variable helix radius are taken into account. The general equations are shown to agree with dynamic equations found in literature when the general equations are reduced to simplified forms. For a specific helical spring and static loading, the equations are solved with both the predicted radial expansion and the predicted longitudinal spring compression force in excellent agreement with experimental data.

Copyright © 1987 by ASME
Your Session has timed out. Please sign back in to continue.

References

Figures

Tables

Errata

Discussions

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In